Case Report

An Acetaminophen Dosing Error in A Child

Joshua G. Schier, MD
Fellow, Medical Toxicology
Lewis S. Nelson, MD
Asst Director, NYC Poison Control Center
Robert S. Hoffman, MD
Director, NYC Poison Control Center

Int J Med Toxicol 2003; 6(2):7



This case conference is supported by an unrestricted educational grant from Orphan Medical, Inc.
For more information, please call 1-888-8ORPHAN.

Case

A 21-month-old, 14 kg, male with a one-week history of cough and intermittent fever received an unintentional overdose of an acetaminophen suspension. The child was given 7 mL of an 80 mg/0.8 mL suspension for fever followed by 5 mL again 7 hours later. The parents realized the dosing error afterwards and contacted the local poison control center. They were sent to the Emergency Department, however, no testing was done and the child was sent home based on the estimated dose of 85 mg/kg.

Three days after the dosing error the child presented to his pediatrician’s office for persistent upper respiratory symptoms and routine laboratory analysis revealed an AST of 2,062 units/L. The patient was sent to the Emergency Department and a physical examination revealed an awake, interactive child in no acute distress. Vital signs were as follows: temperature, 99.9 °F (rectal); blood pressure, 106/37 mmHg; pulse, 140 beats/minute; respirations, 28 breaths/minute and an oxygen saturation of 97% on room air. The child’s physical examination was notable only for dry mucous membranes, tachycardia and a papular rash over all four extremities, which had been present for the last several months. Further laboratory testing in the ED revealed: AST, 5,220 units/L; ALT, 6,061 units/L, an INR of 1.4, and an acetaminophen level less than 10 mcg/mL.

On further discussion, it is discovered that the dosing error probably resulted from a misunderstanding on the part of the child’s pediatrician as to which acetaminophen suspension was being used by the parents; 80mg/0.8mL vs 160mg/5mL. The child was started on N-acetylcysteine and admitted to the hospital.



Journals Home  | Past Issues | Search | Send Comments to ACMTNet

Copyright 1999-2003, American College of Medical Toxicology.